High Wind, Lynn
- When
- March 23, 7:50 PM CST
- Where
- Lynn forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
A localized severe wind gust of 61 mph was measured by the Texas Tech University West Texas Mesonet site near O'Donnell (Lynn County) shortly before 20:00 CST on the 23rd. The high winds developed within ambient strong southwest to westerly gradient winds that were generally sustained in the 20 mph to 30 mph range with higher gusts, but may have been enhanced by high-based virga showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A localized severe wind gust of 61 mph was measured by the Texas Tech University West Texas Mesonet site near O'Donnell (Lynn County) shortly before 20:00 CST on the 23rd. The high winds developed within ambient strong southwest to westerly gradient winds that were generally sustained in the 20 mph to 30 mph range with higher gusts, but may have been enhanced by high-based virga showers. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 5:13 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 613 PM CDT TUE MAR 23 2010 .AVIATION... ABUNDANT MID AND HIGH LEVEL CLOUD TO CONTINUE STREAMING OVERHEAD IN ADVANCE OF AN UPPER LEVEL TROUGH CURRENTLY OVER THE DESERT SW. AT THE SFC A WEAK LOW WEST OF KCDS WITH A TROUGH EXTENDING SWWD FROM IT WILL SEE WINDS VEER AT BOTH TAF SITES OVERNIGHT. AS THE UPPER TROUGH APPROACHES TUESDAY WILL SEE A COLD FRONT MOVE THROUGH BY EARLY AFTERNOON WITH GUSTY WINDS BEHIND IT. LIFT WITH THE UPPER LOW MAY BE ENOUGH FOR A FEW SHOWERS FAVORING KCDS OVER KLBB. && .PREV DISCUSSION... /ISSUED 402 PM CDT TUE MAR 23 2010/ SHORT TERM... SFC LOW DEVELOPED TODAY ACROSS THE FAR SRN PANHANDLE/ROUGHLY CENTERED OVER BRISCOE/ARMSTRONG COUNTIES...AND IT SHOULDN/T MOVE A WHOLE LOT THROUGH THE EVENING HRS. THIS BROUGHT DOWNSLOPING WINDS TO MOST OF THE CAPROCK WITH TEMPS RISING INTO THE MIDDLE TO UPPER 70S ACROSS THE SRN SPLNS. AT THE SAME TIME...LEADING EDGE OF SFC TROUGH HAS PUSHED INTO NRN PORTIONS OF PARMER/CASTRO/SWISHER COUNTIES...ALTHOUGH COLD AIR STILL LAGS FAR TO THE NORTH. RH VALUES HAVE DROPPED TO AROUND 10 PERCENT OR LESS ACROSS MUCH OF THE WESTERN SPLNS. FORTUNATELY...THE WINDS HAVE BEEN RELATIVELY LIGHT...KEEPING THE OVERALL FIRE DANGER IN CHECK. RADAR HAS SHOWN SOME SPORADIC FIRE STARTS ACROSS THE CWFA BUT SMOKE PLUMES APPEAR TO BE SHORT-LIVED. ALOFT...WATER VAPOR/UA OBS SHOW A COUPLE OF SHORTWAVE TROUGHS UPSTREAM...ONE ACROSS THE DESERT SW AND ANOTHER NEAR THE CO/UT/WY BORDER. A DENSE CIRRUS SHIELD IN ADVANCE OF THE SRN SYSTEM WILL CONTRIBUTE TO INCREASING CLOUD COVER ACROSS THE CWFA TONIGHT. TRIMMED BACK OUR SLIGHT CHC OF PRECIP TONIGHT /THROUGH 12Z ACROSS THE NW ZONES AS DEEP WESTERLY FLOW SHOULD KEEP LOW-LVLS DRY DESPITE INCREASING LIFT IN THE UPPER-LVLS. WED...GUIDANCE IN GOOD AGREEMENT THE MERGED UPPER-LOW WILL MOVE ACROSS THE PANHANDLES...WITH THE COLD FRONT ON OUR NRN DOORSTEP AROUND 15Z OR SO AND MOVING THROUGH THE CWFA IN THE AFTERNOON. OVERALL...NRN TRACK OF SYSTEM AND LACK OF UPSLOPE LOW-FLOW SHOULD LIMIT PRECIP CHANCES. STILL...ALTHOUGH DEEP LOW-LVL MOISTURE SHOULD BE SHUNTED EAST...SOME 40F DEWPOINTS WRAPPING BACK WEST AROUND THE SFC LOW MAY HELP TO PRODUCE SOME SHOWERS IN THE EASTERN ZONES AS LIFT FROM FRONT COMES THROUGH. IN ADDITION...CAN/T RULE OUT SHOWERS ACROSS THE NRN ZONES DUE TO PROXIMITY TO THE STRONG DYNAMIC LIFT FROM THE UPPER LOW. KEPT POPS PRETTY MUCH UNCHANGED IN THESE AREAS WHILE TRIMMED POPS DOWN IN THE SRN ZONES. FCST SNDGS DO NOT SHOW MUCH IN THE WAY OF INSTABILITY BUT WE MIGHT BE ABLE TO REALIZE ABOUT 500 J/KG OF SBCAPE ACROSS THE SRN ROLLING PLAINS SO WILL CONTINUE ISOLATED THUNDER MENTION THERE. AS FOR TEMPS...WITH THE COLD FRONT NOT COMING THROUGH UNTIL AFTERNOON THAT SHOULD GIVE AT LEAST THE SE A CHANCE TO WARM UP WELL INTO THE 60S...WHILE AREAS IN NORTHWEST MAY NOT MAKE IT OUT OF THE UPPER 40S. LONG TERM... PATTERN LOOKS TO REMAIN RATHER PROGRESSIVE AS WE CLOSE OUT THIS WORK WEEK AND BEGIN THE SECOND WEEKEND OF SPRING. ONLY CHALLENGES INVOLVE TWO DEEPENING WAVES DURING THIS TIME...THIS FIRST OF WHICH SHOULD ATTAIN A CLOSED LOW STRUCTURE ALOFT BY WED NIGHT ACROSS THE PANHANDLE. NORTHERLY TRACK TO THIS SYSTEM FAVORS BETTER PRECIP CHANCES ALONG/NORTH OF I-40...THOUGH WE HAVE RETAINED LOW CHANCE MENTION MAINLY ACROSS OUR NRN ZONES WHERE THE SOUTHERN EXTENT OF A DEFORMATION AXIS MAY UNFOLD. POPS WERE LOWERED ELSEWHERE IN LIGHT OF TYPICAL MID-LEVEL DRY SLOTTING WITH THESE LOWS. SHALLOW AND TRANSIENT UPPER RIDGING ON FRIDAY IS THEN QUICKLY REPLACED BY HEIGHT FALLS AND SWLY FLOW AHEAD OF THE NEXT UPPER TROF FOR FRI NIGHT AND SAT. MODELS CONTINUE TO SHOW AN EVEN MORE NORTHERLY TRACK WITH THIS SYSTEM THAN TOMORROW/S WAVE...SO POPS WERE KEPT SILENT FOR NOW ESPECIALLY CONSIDERING MEAGER MOISTURE RETURN IN ITS ADVANCE. OF GREATER CONCERN WOULD BE THE THREAT FOR ADVISORY LEVEL WINDS AS THIS TRACK DOES FAVOR THE LOCATION OF THE STRONGEST WINDS IMPACTING THE SOUTH PLAINS. OVERALL...FEW CHANGES WERE INTRODUCED BEYOND WED NIGHT/S SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 37 48 30 58 32 / 20 50 30 0 0 TULIA 39 53 33 58 32 / 10 50 30 0 0 PLAINVIEW 40 56 34 60 33 / 10 50 30 0 0 LEVELLAND 41 58 36 61 34 / 10 30 20 0 0 LUBBOCK 43 60 35 63 35 / 10 30 20 0 0 DENVER CITY 41 61 37 64 37 / 10 20 20 0 0 BROWNFIELD 42 60 38 64 36 / 10 20 20 0 0 CHILDRESS 45 61 38 62 37 / 10 50 40 10 0 SPUR 45 62 39 64 37 / 10 40 30 0 0 ASPERMONT 46 67 40 65 40 / 10 30 30 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 506 AM CDT TUE MAR 23 2010 TXZ021>044-241015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 506 AM CDT TUE MAR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER A BRIEF PERIOD OF CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR THIS AFTERNOON OVER THE SOUTHWESTERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217518.